Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Birmingham, AL

April 29, 2002Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2002, 4:06 PM CDT for Marengo County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2002, 4:06 PM CDT (21:06 UTC)
Expired
Apr 29, 2002, 4:45 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS54 KBMX 292106
SVRBHM
ALC091-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 445 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF SWEET WATER...MOVING EAST
  AT 35 MPH.  GOLF BALL SIZED HAIL WAS REPORTED WITH THIS STORM IN   
  CHOCTAW COUNTY

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DIXONS 
MILL.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3204 8829 3187 8824 3196 8753 3220 8758

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:00 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 29, 3:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT MON APR 29 2002

INTERESTING 36 HOURS SHAPING UP ACROSS THE FORECAST AREA. FRONT THAT
PASSED THROUGH THE AREA LAST NIGHT HAS GONE NEARLY STATIONARY ACROSS
SOUTH CENTRAL ALABAMA FROM NEAR KTOI TO NEAR KJAN. SURFACE DEW
POINTS BEHIND THE FRONT HAVE FALLEN INTO THE 40S AND 50S...BUT
ELEVATED INSTABILITY EXIST ON THE NORTH SIDE OF BOUNDARY...WITH
JUICY UNSTABLE AIR JUST SOUTH OF THE BOUNDARY. SHORT RANGE MODELS
DISAGREE ON POSITION OF FRONT AND ITS MOVEMENT THROUGH TUESDAY...
AND HAVE CHOSEN TO TAKE A COMPROMISE SOLUTION. OVERALL SYNOPTIC
PATTERN CHANGES LITTLE DURING THE PERIOD WITH THE MID/UPPER RIDGE
HOLDING FROM MEXICO TO THE NORTHERN GULF. SEVERAL SHORT WAVE
TROUGHS RIDE ACROSS THE TOP OF THIS FLAT RIDGE.

1000-850 WINDS SWING BACK AROUND TO THE SOUTH AND SOUTHWEST TONIGHT
WITH DECENT CONVERGENCE/ISENTROPIC LIFT/SHORT WAVE TRAVERSING THE
AREA/AND ELEVATED INSTABILITY. WILL MENTION TSTMS IN VICINITY OF
BOUNDARY AND GO HIGHER THAN GUIDANCE FOR POPS. FRONT MOVES NORTHWARD
TUESDAY AS ANOTHER SHORT WAVE MOVES THROUGH DURING THE AFTERNOON.
INSTABILITY PARAMETERS TONIGHT AND TOMORROW INDICATE THE POTENTIAL
FOR MAINLY ELEVATED ROTATING STORMS/HAIL/AND WIND. THE BEST CHANCE
FOR THIS EVENING AND TONIGHT WILL BE ACROSS FAR SOUTH AND WEST AREAS
OF THE CWA AND DO NOT PLAN ON MENTIONING ANY SEVERE WORDING
ATTM. WILL MENTION SEVERE WORDING FOR TUESDAY...MAINLY IN THE
AFTERNOON FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 20...NEAR
AND JUST NORTH OF NORTHWARD MOVING WARM FRONT. I AM SURE THIS AREA
WILL BE REFINED FURTHER BEFORE TOMORROW AS TIMING AND POSITION OF
FEATURES BECOME CLEARER. DONT EXPECT MUCH IN THE WAY OF PRECIP
WEDNESDAY AS FRONT MOVES NORTH OF ALABAMA AND AREA BECOMES CAPPED.
NEXT FRONT MOVES THROUGH LATE THURSDAY/EARLY FRIDAY TIME FRAME WITH
ANOTHER ROUND OF TSTMS EXPECTED. BRIEF COOLDOWN FRI WITH SURFACE HIGH
MOVING INTO THE AREA. SAT/SUN LOOK NON EVENTFUL WITH NO POPS ADDED
ATTM AND JUST ABOVE NORMAL TEMPS. SLIGHTLY WARMER MON AS HIGH MOVES
EAST.

WILL MONITOR LATEST RADAR AND SURFACE TRENDS FOR FIRST PERIOD POPS.
TEMPS LOOK CLOSE AND GENERALLY ACCEPTED WITH ONLY MINOR ADJUSTMENT.
CURRENTLY ON SPC CONFERENCE CALL ABOUT SEVERE POTENTIAL ACROSS FAR
SOUTH AREAS.

PRELIM NUMBERS...
HSV TE 055/079 064/084 066 75365335
BHM TB 059/080 065/085 067 75364125
MGM TB 062/085 065/090 067 75352115

.BHM...NONE.

In the hours before

Special weather statement, Apr 29, 1:10 PM CDT, 2 hours 56 minutes before
ALZ001>050-291910-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON APR 29 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STATIONARY FRONT ACROSS THE SOUTH CENTRAL PORTIONS OF THE STATE
WILL GRADUALLY BEGIN TO WORK NORTHWARD OVERNIGHT AS A WARM FRONT.
THIS FRONT WILL MOVE TO A POSITION JUST SOUTH OF THE INTERSTATE 20
CORRIDOR BY TUESDAY MORNING.  ISOLATED TO SCATTERED SHOWERS ALONG
WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE GENERALLY
ACROSS THE SOUTHERN HALF OF THE AREA THROUGH THE AFTERNOON AND
OVERNIGHT HOURS.  A FEW OF THE THUNDERSTORMS ALONG THE FRONT
COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS THE SOUTHERN SECTIONS OF THE AREA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:08 PM CDTSevere Thunderstorm WarningBMXMadison52 min
Apr 28, 7:25 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Apr 28, 7:36 PM CDTSevere Thunderstorm WarningBMXJackson39 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningBMXLimestone46 min
Apr 28, 8:14 PM CDTSevere Thunderstorm WarningBMXJackson46 min
Apr 28, 8:15 PM CDTSevere Thunderstorm WarningBMXMadison30 min
Apr 28, 8:18 PM CDTTornado WarningBMXLimestone27 min
Apr 28, 8:39 PM CDTTornado WarningBMXDeKalb, Jackson66 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Apr 28, 8:57 PM CDTSevere Thunderstorm WarningBMXLimestone48 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Apr 28, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah33 min
Apr 28, 9:34 PM CDTSevere Thunderstorm WarningBMXMarshall26 min
Apr 28, 9:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min
Apr 28, 11:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Apr 28, 11:19 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Apr 29, 12:05 AM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 29, 12:55 AM CDTSevere Thunderstorm WarningBMXRandolph35 min
Apr 29, 12:58 AM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Apr 29, 1:24 AM CDTSevere Thunderstorm WarningBMXJefferson36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.